Hail, McDonough
- When
- March 1, 12:40 AM CST
- Where
- McDonough County, 4.05 mi NNW of Tennessee
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.470, -90.870
A cluster of thunderstorms developed within a zone of strong warm air advection and intensifying low level jet, north of a warm front situated across northern Missouri and central Illinois. The thunderstorms were elevated and produced large hail in western Illinois during the early morning hours on March 1, 2007.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cluster of thunderstorms developed within a zone of strong warm air advection and intensifying low level jet, north of a warm front situated across northern Missouri and central Illinois. The thunderstorms were elevated and produced large hail in western Illinois during the early morning hours on March 1, 2007.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 28, 9:03 PM CST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
903 PM CST WED FEB 28 2007
.UPDATE...
A QUICK UPDATE TO FRESHEN UP TEMPERATURE...PRECIPITATION AND WIND
TRENDS. TEMPERATURES WERE A LITTLE WARMER ALREADY THAT
FORECAST...SO TWEAKED THEM UP SLIGHTLY. TEMPERATURES WILL CONTINUE
TO RISE OVERNIGHT TONIGHT AS THE WARM FRONT CONTINUES TO PUSH OUR
DIRECTION. AS FOR PRECIPITATION...AFTER THE WAVE THAT MOVES THROUGH
DURING THE DAYLIGHT HOURS MOVED THROUGH...NO NEW PRECIPITATION
EXCEPT PERHAPS SOME SPRINKLES HAVE BEEN OBSERVED. THE NEXT WAVE OF
PRECIPITATION...SHOWERS AND THUNDERSTORMS...ARE CURRENTLY
DEVELOPING OVER NORTHWEST AND NORTH CENTRAL MO...WHICH SHOULD PUSH
INTO THE SOUTHWEST CORNER OF THE FORECAST AREA BEFORE MIDNIGHT.
HOPEFULLY SINCE WE ARE STILL NORTH OF THE BOUNDARY...WE WILL NOT SEE
ANY OF THE LARGE HAIL AND TORNADO ACTIVITY THAT HAS OCCURRED SO FAR
THIS EVENING IN MISSOURI. NO CHANGES TO WINTER STORM WATCH...HIGH
WIND WATCH...OR FLOOD WATCH AT THIS TIME...HAVE SENT OUT PRODUCTS
WITH ONLY A FRESHENING OF THE TEXT FOR TIMING.
&&
DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WATCH NORTH OF A LINE FROM BELLE PLAIN TO
MAQUOKETA FROM THURSDAY NOON THROUGH 6 AM FRIDAY.
HIGH WIND WATCH SOUTH OF A LINE FROM MARENGO TO CLINTON
FROM THURSDAY NOON THROUGH 6 AM FRIDAY.
FLOOD WATCH THROUGH FRIDAY AFTERNOON.
IL...WINTER STORM WATCH ALONG HIGHWAY 20 FROM THURSDAY NOON
THROUGH 6 AM FRIDAY.
HIGH WIND WATCH SOUTH ALONG AND SOUTH OF HIGHWAY 30 FROM
THURSDAY NOON THROUGH 6 AM FRIDAY.
FLOOD WATCH THROUGH FRIDAY AFTERNOON.
MO...HIGH WIND WATCH FROM THURSDAY NOON THROUGH 6 AM FRIDAY.
FLOOD WATCH THROUGH FRIDAY AFTERNOON.
&&
LEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 505 AM CST WED FEB 28 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 505 AM CST WED FEB 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT TODAY...AREAS OF LIGHT RAIN WITH PATCHY FREEZING RAIN WILL DEVELOP THIS MORNING SOUTH OF I-80. THIS AFTERNOON...THE PRECIPITATION WILL MOVE NORTH BECOMING MORE WIDESPREAD MIXING WITH SLEET MAINLY NORTH OF I-80 AND THEN SNOW MIXING IN ALONG AND NORTH OF THE HIGHWAY 20 CORRIDOR. TEMPERATURES TODAY WITH THE PRECIPITATION WILL HOVER BETWEEN 31 AND 34F. THEREFORE...PATCHY ICE IS POSSIBLE MAINLY ON EXPOSED SURFACES WITH THE GREATEST RISK NORTH OF I-80. MINOR SLEET AND SNOW ACCUMULATIONS ARE ALSO POSSIBLE ALONG AND ESPECIALLY NORTH OF HIGHWAY 30. SINCE TEMPERATURES WILL BE CLOSE TO FREEZING...A FEW DEGREES COLDER WOULD RESULT IN MORE FAVORABLE CONDITIONS FOR MORE SIGNIFICANT AND WIDESPREAD ICE AND SNOW. INDIVIDUALS SHOULD MONITOR CONDITIONS FOR FURTHER UPDATES ON THIS SITUATION. TONIGHT...AS TEMPERATURES CONTINUE TO HOVER AROUND THE FREEZING MARK ALONG AND NORTH OF THE ROUTE 30 CORRIDOR...A MIXTURE OF FREEZING RAIN...SLEET AND SNOW WILL BE POSSIBLE THROUGH 10 PM BEFORE THE PRECIPITATION MOVES OUT OF THE AREA. ADDITIONAL LIGHT SNOW AND ICE ACCUMULATIONS WILL BE POSSIBLE IN THESE AREAS DURING THE EVENING HOURS AND MAY MAKE FOR SOME SLIPPERY AND HAZARDOUS TRAVEL CONDITIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A POWERFUL STORM SYSTEM WILL IMPACT THE REGION THROUGH SATURDAY. CURRENT INDICATIONS SUGGEST THAT THIS STORM WILL MOVE UP ALONG AND JUST WEST OF THE MISSISSIPPI RIVER ON THURSDAY...AND MAY BE EVEN STRONGER THAN THE ONE THAT AFFECTED THE REGION THIS PAST WEEKEND. LATE WEDNESDAY NIGHT AND THURSDAY...THE STORM SYSTEM WILL BRING THE MAIN SURGE OF PRECIPITATION TO THE AREA IN THE FORM OF RAIN AND EMBEDDED THUNDERSTORMS. LOCALLY HEAVY RAINFALL OF A HALF INCH...UP TO AN INCH OR MORE...WILL BE POSSIBLE BY MID THURSDAY AFTERNOON. THIS TYPE OF RAIN AND RUN-OFF WILL PRODUCE SIGNIFICANT RISES ON AREA RIVER AND STREAMS...WITH MANY APPROACHING OR EXCEEDING THE FLOOD STAGE. ICE ACTION WILL ALSO ADD TO ANY RIVER OR STREAM FLOODING POTENTIAL. FLASH FLOODING OF LOW-LYING AND URBAN AREAS MAY ALSO BE A THREAT. A FLOOD WATCH CONTINUES FOR THE ENTIRE AREA THROUGH FRIDAY EVENING. THURSDAY AFTERNOON INTO FRIDAY...A TEMPORARY BREAK IN THE PRECIPITATION IS EXPECTED THURSDAY AFTERNOON...BEFORE COLD AIR WRAPPING IN BEHIND THE EXITING STORM SYSTEM BRINGS THE THREAT OF SNOW. SNOW IS EXPECTED TO OVERSPREAD THE AREA FROM WEST TO EAST FROM LATE AFTERNOON...AND INTO THURSDAY EVENING. MUCH OF THE AREA MAY EXPERIENCE SNOWFALL AMOUNTS OF 1 TO 2 INCHES BY FRIDAY MORNING... WITH AREAS ALONG AND NORTH OF THE ROUTE 30 CORRIDOR POTENTIALLY HAVING SNOW ACCUMULATIONS UP TO 4 INCHES. ALONG WITH THE ARRIVAL OF THE SNOW...STRONG WEST WINDS OF 25 TO 35 MPH...WITH GUSTS OF AT LEAST 45 MPH WILL SWEEP ACROSS THE AREA THURSDAY AFTERNOON AND ESPECIALLY THURSDAY NIGHT. THESE STRONG WINDS MAY COMBINE WITH THE MORE SUBSTANTIAL SNOW BANDS TO PRODUCE NEAR WHITEOUT OR BLIZZARD-LIKE CONDITIONS AT TIMES THURSDAY NIGHT. OCCASIONAL LIGHT SNOW AND WINDY CONDITIONS WILL THEN LAST INTO FRIDAY. EMERGENCY MANAGERS...HIGHWAY DEPARTMENTS...UTILITY COMPANIES...AND SCHOOLS ARE URGED TO LISTEN TO LATER STATEMENTS AND FORECASTS REGARDING THIS APPROACHING STORM SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT. NICHOLS/12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
937 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM SLEET 2 WNW CEDAR RAPIDS 41.98N 91.70W
02/28/2007 E0.00 INCH LINN IA TRAINED SPOTTER
SLEET COVERING THE GROUND.
&&
ELLIOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1156 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 PM HAIL 4 SW KEOKUK 40.36N 91.46W
02/28/2007 E0.25 INCH CLARK MO TRAINED SPOTTER
LOTS OF PEA SIZE HAIL BETWEEN KEOKUK AND RURAL CLARK
COUNTY MO.
&&
ELLIOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1202 AM CST THU MAR 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM HAIL KAHOKA 40.42N 91.72W
02/28/2007 E0.25 INCH CLARK MO TRAINED SPOTTER
PEA SIZE HAIL COVERING THE GROUND. HAS BEEN HAILING FOR
10 MINUTES AS OF 2358 PM.
&&
ELLIOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1215 AM CST THU MAR 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL 1 N KEOKUK 40.42N 91.39W
03/01/2007 M0.50 INCH LEE IA TRAINED SPOTTER
1/4 TO 1/2 INCH HAIL OVER LAST TEN MINUTES.
&&
ELLIOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1233 AM CST THU MAR 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL NAUVOO 40.55N 91.38W
03/01/2007 E0.25 INCH HANCOCK IL TRAINED SPOTTER
&&
ELLIOTTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1237 AM CST THU MAR 01 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 AM HAIL KAHOKA 40.42N 91.72W
03/01/2007 E0.50 INCH CLARK MO AIRPLANE PILOT
&&
ELLIOTTThe Quad Cities radar (KDVN), 129 km away, was scanning. The volume nearest the first event began at 06:40 UTC.
11 hail. Local standard time, as filed.
Pea to penny size hail covered the ground. Peak wind gust 57 mph along with very heavy rain.
Penny to nickel size hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19161, 19162, 19163, 19164, 19165, 19166, 19167, 19168, 19169, 19170, 19171.